Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2002, 3:12 PM MDT for Adams County, Denver County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2002, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 5, 2002, 4:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS55 KBOU 052112
SVRDEN
COC001-031-052200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT MON AUG 5 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
* UNTIL 400 PM MDT
* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTH CENTRAL DENVER INTERNATIONAL
AIRPORT...OR ABOUT 18 MILES NORTHEAST OF DENVER...MOVING NORTH AT
8 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTH
CENTRAL AURORA...NORTHEASTERN COMMERCE CITY...EAST CENTRAL
THORNTON...DENVER INTERNATIONAL AIRPORT...BARR LAKE AND BRIGHTON.
HAIL UP TO AN INCH IN DIAMETER AND WET MICROBURST WINDS TO 60 MPH
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER
UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL WITH THIS STORM MAY FLOOD LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
THE AREA COVERED BY THIS WARNING IS ALSO UNDER AN URBAN AND SMALL
STREAM FLOOD ADVISORY UNTIL 4 PM MDT.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3983 10490 3975 10470 3980 10451 4000 10450
4000 10489
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM MDT, 15 minutes earlier.
Area forecast discussion, Aug 5, 2:57 PM MDT, 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 257 PM MDT MON AUG 5 2002 TONIGHT: SATELLITE AND RADAR PICTURES ARE INDICATING A PRONOUNCED BOUNDARY FROM AROUND THE DENVER AREA EASTWARD ACROSS SOUTHERN WASHINGTON COUNTY. THE BOUNDARY WAS PUSHING SLOWLY NORTHWARD. SCATTERED POPS WILL SUFFICE IN MOST AREAS THIS EVENING AND WILL MENTION SOME HEAVY RAIN. FOR THE SOUTHEASTERN FORECAST AREA ...ISOLATED POPS LOOK GOOD. TUESDAY THROUGH THURSDAY: MODELS KEEP PERSISTENCE GOING THROUGH THURSDAY. PLENTY OF MIDDLE AND UPPER UPPER MOISTURE TO CONTINUE WITH THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST AREA. THE WATER VAPOR PICTURES ALSO SHOW A DECENT FETCH OF MOISTURE TO COME FOR A COUPLE DAYS ANYWAY. THE LOW LEVEL FLOW REMAINS WITH AN EASTERLY COMPONENT OF SOME SORTS INTO THURSDAY AS WELL. GRIDS SHOW GOOD LOW LEVEL MOISTURE OVER THE WESTERN HALF OF THE FORECAST AREA THROUGH THE PERIOD...HOWEVER THE EASTERN PLAINS ARE SOMEWHAT DRIER FOR MOST OF THE TIME. GRIDS SHOW SOME WEAK SYNOPTIC SCALE ASCENT AROUND AND DECENT POTENTIAL INSTABILITY. HOWEVER...THE THE STABLE LAPSE RATES ALSO CONTINUE BETWEEN 500-400 MB. WELL GO WITH SCATTEREDS FOR MOST OF THE FORECAST AREA...LESS OVER THE EASTERN ZONES. TEMPERATURES SHOULD REMAIN PERSISTENT AS WELL. IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY: ON FRIDAY...THE MEDIUM RANGE MODELS CONTINUING SHOWING A FAIRLY DECENT UPPER TROUGH PUSHING THROUGH THE FORECAST AREA WITH SOME LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE...THEN NORTHWESTERLY FLOW ALOFT ON SATURDAY. THE UPPER RIDGE CENTER SHIFTS BACK INTO THE SOUTHWESTERN UNITED STATES BY SATURDAY AND THE MIDDLE AND UPPER LEVEL MOISTURE OVER THE FORECAST AREA DISAPPEARS. WILL KEEP THE DRY GOING SUNDAY AND MONDAY. COULD THE PONTOON BE OVER? RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 5, 10:30 AM MDT, 4 hours 42 minutes before
COZ030>051-052000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT MON AUG 5 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: HIGH PRESSURE REMAINS OVER THE CENTRAL PLAINS STATES WITH A GENERAL SWATH OF DEEP MOISTURE ACROSS MUCH OF WESTERN COLORADO. THERE IS SOME DRIER AND MORE STABLE AIR MOVING IN FROM SOUTHEAST COLORADO AND WESTERN KANSAS THIS MORNING WHICH WILL REDUCE THUNDERSTORM CHANCES ACROSS PORTIONS OF FAR EASTERN COLORADO. MOISTURE WILL BE POOLING UP AGAINST THE FOOTHILLS WITH SOUTHEAST WINDS AT THE SURFACE. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE MOUNTAINS...FOOTHILLS...AND ADJACENT AREAS THROUGH THIS EVENING. STORMS WILL BEGIN OVER THE MOUNTAINS AROUND THE NOON HOUR...AND SPREAD OUT OVER THE ADJACENT PLAINS BETWEEN 2 AND 3 PM...AND LATER ON FURTHER EAST. STEERING WINDS WILL BE FROM THE SOUTH WITH SOME MOVEMENT OF STORMS BETWEEN 10-15 MPH...WITH TRAINING OF ECHOES OVER THE SAME AREAS A POSSIBILITY. AGAIN...HEAVY RAIN WITH THE STORMS WILL BE THE MAIN THREAT TODAY WITH THE MAIN FLOODING POTENTIAL OVER THE BURN AREAS...ESPECIALLY OVER HAYMAN BURN AND FRONT RANGE FOOTHILLS. RAINFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE STRONGEST STORMS. SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WILL BE APPRECIATED. OUTLOOK FOR TUESDAY: SLIGHTLY DRIER AIR FOR TUESDAY...BUT ENOUGH MOISTURE AND HEATING FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 56 min |
| Aug 4, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 54 min |
| Aug 4, 7:42 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Aug 4, 8:54 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 51 min |
| Aug 4, 9:58 PM MDT | Flash Flood Warning | BOU | Sedgwick | 3 hr |
| Aug 5, 2:40 PM MDT | Flash Flood Warning | BOU | Jefferson, Park | 3 hr |
| Aug 5, 3:31 PM MDT | Flash Flood Warning | BOU | Adams, Denver | 2 hr |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 40 min |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 55 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Aug 5, 5:48 PM MDT | Flash Flood Warning | BOU | Larimer | 117 min |
| Aug 5, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.